Q: I temporarily lost the vision in my right eye. It lasted about 5 minutes. The doctor said my eyes looked OK. She called it transient retinal artery occlusion. What is this? Will it happen again?
A: With transient retinal artery occlusion, there's a temporary interruption of blood flow through the main artery that supplies blood to one eye. The usual symptom is vision getting darker in the affected eye. It's like a curtain coming down over the eye.
Transient retinal artery occlusion is a type of transient ischemic attack (TIA). A TIA is the name for temporary interruption of blood flow to the retinal artery or any brain artery that causes symptoms. The symptoms differ depending upon which artery is temporarily blocked.
The two main reasons for TIAs are:
1. Pieces of a hardened fatty deposit (plaque) break off from the carotid artery in the neck
2. Small blood clots that originate in the heart break off and travel to the brain
TIAs, including ones involving the eye, call for prompt medical attention. There is a high risk of permanent artery blockage and stroke in the future.
Treatment depends on the reason for the TIA.
If the person has atrial fibrillation or other reason for clots in the heart, then warfarin (Coumadin) or a related drug is usually used to prevent blood from clotting.
If the source is in the neck, treatment might be medicine or surgery. It depends on how much the arteries have narrowed and the risks of surgery. The surgery involves opening up a blocked artery.
Medicines used instead of surgery include aspirin, clopidogrel, or a dipyridamole-aspirin combination.
(Howard LeWine, M.D., is a practicing internist at Brigham and Women's Hospital, Boston, MA, and Chief Medical Editor of Internet Publishing at Harvard Health Publications, Harvard Medical School.)
(For additional consumer health information, please visit http://www.health.harvard.edu.)